For individuals experiencing bacterial infections, the use of antibiotics has become not only crucial to restoring health but also in preventing the spread of infection. For many ill patients, the symptoms associated with bacterial infection often remedy within a few days of taking antibiotics and, as a result, many patients discontinue antibiotic use prematurely believing the bacterial condition is resolved. To the contrast, there is another group of patients who also commonly discontinue antibiotic use prematurely; those suffering from Herxheimer Reaction. For these patients, the discontinuation of antibiotics is not the result of a resolution of bacterial infection symptoms but, instead, attributed to an increase in complications or symptom exacerbation. Known as the Herxheimer Reaction, symptoms can seem greater and more intense, leading to unresolved bacterial infection and complications when antibiotics are discontinued prematurely.
When prescribed an antibiotic, physicians commonly will remind a patient to continue taking all of the prescription medication even if symptoms of the bacterial infection are resolved. What physicians fail to say, unfortunately, is that if symptoms become worsened, or present as that of Herxheimer Reaction, discontinuation of such medication is not advisable. So, what is Herxheimer Reaction and the associated symptoms?
Within the human body, bacteria attribute to infections in a variety of organs. From respiratory to gastrointestinal infections, often the healthcare professional will prescribe a course of antibiotics in an effort to destroy proliferating bacterial growth. The key to ensuring proper infection control lies in the physician’s ability to prescribe not only the right type of antibiotic but also the correct dosing level. In some patients, when antibiotics are too strong, or dosing frequency is too high, the destruction of bacteria may occur at a faster than normal rate. When this expedient destruction of bacteria occurs, the toxins associated with the deterioration of the bacteria may result in a whole new set of symptoms when the body is unable to naturally process and eliminate the excessive level of toxins successfully; known as Herxheimer Reaction.
It is the symptoms most commonly associated with Herxheimer Reaction which lead many patients to prematurely discontinue the use of the antibiotic as prescribed. Symptoms of Herxheimer induced reaction might include those symptoms associated with influenza; fever, body ache, pains, sweating and headache. When these symptoms of Herxheimer Reaction appear, a patient may believe an adverse reaction to the antibiotic may be setting in and, therefore, discontinue using the antibiotic altogether.
Rather than discontinuing the antibiotic, patients who are experiencing an onset of additional malaise and associated symptoms, while taking antibiotics, should take additional steps to improve health during the period of heightened complications. Such measures should assist the body in ridding of excessive toxins attributed to bacterial destruction. In fact, the most important steps a patient can take is to intake additional levels of fluid, especially water, minimize exercise but expose the body to as much natural sunlight as possible. It is through these methods that the body is better equipped to eliminate the bacterial toxins and recovery from the bacterial infection.
As with any infection and associated side effects, consulting a healthcare professional on the first sign of new symptoms is recommended. While some patients may be allergic to antibiotics, the symptoms of Herxheimer Reaction do not mimic that of an allergic response. That is to say, if symptoms, while taking antibiotics, present as those other than flu-type symptoms, consult a healthcare professional immediately a the new onset of symptoms may be attributed to an antibiotic allergic reaction and not to a healthy Herxheimer Reaction.